Alert archive / New Mexico / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Midland/Odessa, TX

July 10, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Jul 10, 2012, 12:57 PM MDT for Eddy County, New Mexico. It took effect at Jul 10, 2012, 2:00 PM MDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2012, 12:57 PM MDT (18:57 UTC)
In effect from
Jul 10, 2012, 2:00 PM MDT
Expired
Jul 11, 2012, 3:18 AM MDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

County Eddy County, NM

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WGUS64 KMAF 101857
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT TUE JUL 10 2012

...A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON THROUGH THE
NIGHT FOR EDDY AND CULBERSON COUNTIES...INCLUDING THE GUADALUPE
MOUNTAINS...AND THE UPPER TRANS PECOS...

.RICH AND DEEP ATMOSPHERIC MOISTURE COMBINED WITH A RARE JULY COLD
FRONT AND A SLOW MOVING UPPER DISTURBANCE HAS INCREASED THE RISK
OF HEAVY RAIN. HEAVY RAIN HAS ALREADY FALLEN ACROSS PARTS OF EDDY
COUNTY EARLY TUESDAY MORNING WITH SOME FLOODING OF ARROYOS AND LOW
WATER CROSSINGS. HEAVY RAIN IS LIKELY ACROSS THE WATCH AREA THIS
AFTERNOON AND OVERNIGHT. WITH SUCH HIGH AMOUNTS OF ATMOSPHERIC
MOISTURE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN SHORT
PERIODS INCREASING THE POTENTIAL FOR RUNOFF.

NMZ027-028-TXZ057-058-258-111200-
/O.NEW.KMAF.FF.A.0003.120710T2000Z-120711T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...VAN HORN...
PECOS...PINE SPRINGS
157 PM CDT TUE JUL 10 2012 /1257 PM MDT TUE JUL 10 2012/

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND 
  SOUTHWEST TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST 
  NEW MEXICO...EDDY COUNTY PLAINS AND GUADALUPE MOUNTAINS OF 
  EDDY COUNTY. IN SOUTHWEST TEXAS...GUADALUPE MOUNTAINS...REEVES 
  COUNTY AND UPPER TRANS PECOS AND VAN HORN AND HIGHWAY 54 
  CORRIDOR. 

* THROUGH WEDNESDAY MORNING.

* HEAVY RAIN IS LIKELY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR.

* FLOODING AND FLASH FLOODING OF ARROYOS...LOW WATER CROSSINGS...
  AND SOME URBAN STREETS WILL BE POSSIBLE. DARK CANYON AND LAST
  CHANCE DRAW IN EDDY COUNTY ARE ESPECIALLY SUSCEPTIBLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
316 
WGUS64 KMAF 110918
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT WED JUL 11 2012

NMZ027-028-TXZ057-058-258-111030-
/O.CAN.KMAF.FF.A.0003.000000T0000Z-120711T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...VAN HORN...
PECOS...PINE SPRINGS
418 AM CDT WED JUL 11 2012 /318 AM MDT WED JUL 11 2012/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST NEW MEXICO AND
SOUTHWEST TEXAS...INCLUDING THE EDDY COUNTY PLAINS...PORTIONS OF
THE UPPER TRANS PECOS...THE VAN HORN AND HIGHWAY 54 CORRIDOR AND
THE GUADALUPE MOUNTAINS HAS BEEN CANCELLED. ADDITIONAL SHOWERS AND
THUNDERSTORMS REMAIN POSSIBLE TODAY... HOWEVER WIDESPREAD...HEAVY
RAINFALL IS NOT ANTICIPATED. THEREFORE... THE FLASH FLOOD WATCH
HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 10, 12:56 PM MDT, 1 minute earlier.

Area forecast discussion, Jul 10, 12:56 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
156 PM CDT TUE JUL 10 2012

.DISCUSSION...
MID LEVEL HEIGHT FIELDS INDICATES THAT TROF AXIS HAS MOVED INTO THE
TRANS PECOS REGION WITH GOOD INDICATION THAT PRIMARY 5H THETA-E
RIDGE AXIS IS ORIENTED ALONG/IN CLOSE PROXIMITY. MEANWHILE VISIBLE
IMAGERY SUPPORTS THE IDEA OF AN MCV NEAR THE SE CORNER OF LEA CO.
OTHERWISE SFC RIDGING CONTINUES TO HOLD IN PLACE ACRS MOST OF THE TX
PLAINS WITH NE WINDS WELL INTO THE MTNS. UN-SEASONALLY COOL TEMPS
WITH SAID SFC RIDGING AND CLOUDS. PRIMARY FOCUS FOR PRECIP IS
TRANSITIONING TO THE W AND SW FOR THE OVERNIGHT WITH SAID MID
LEVEL FEATURES. LOCAL HEAVY RAIN IS STILL A CONCERN...SOUTH AND
WEST OF PECOS RIVER INTO THE NIGHT ESPECIALLY. THERE IS GOOD
AGREEMENT AMONGST MODEL QPF FOR A NW-SE BAND OF PRECIP TO DEVELOP
IN/ALONG E SIDE OF MTNS OVERNIGHT. CURRENT FCST HAS ACCOUNTED FOR
THIS ALREADY AND SIG CHANGES AREN/T PLANNED. STILL DO WANT TO
EMPHASIZE THE CONCERN FOR FLOODING/FLASH FLOODING AS 12Z MAF
SOUNDING OBSERVED ABNORMALLY HIGH PW/S...AROUND 1.75". GOOD
AGREEMENT WITH MOS GUIDANCE THAT LIKELY POPS ARE WARRANTED IN THE
TRANS PECOS OVERNIGHT. WHEN TAKEN IN CONTEXT OF RAINFALL REPORTS
FROM EDDY CO EARLY THIS MORNING AND FLOODING ALONG DARK CANYON
HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR EDDY CO/GDP MTNS/UPPER
TRANS PECOS/CULBERSON COUNTY THRU THE NIGHT. AS DRIER MID LEVELS
WORK IN FROM N-NE TO S-SW THE CHANCE FOR PRECIP WILL DECREASE
FURTHER ACRS THE PB TONIGHT. WITH SUNSHINE POSSIBLE WED AFTERNOON
ACRS PARTS OF THE PB TEMPS MAY REBOUND LATE IN THE DAY...U80S-L90S.
EVEN THOUGH POPS WILL DECREASE IN THE MTNS WED SCT POPS ARE STILL
WARRANTED PER DEEPER MSTR/UPSLOPE COMPONENT. DEPENDING ON HOW MUCH
PRECIP DEVELOPS TONIGHT ACRS THE TRANS PECOS ATMOSPHERE COULD BE
WORKED OVER THUS LIMITING POTENTIAL FOR DEVELOPMENT WED PM. CLOUDS
AND PRECIP WILL KEEP IT UNSEASONALLY COOL ALONG THE RIO
GRANDE...M90S AT MOST. A MORE WIDESPREAD STABLE CONDITION WILL
EXIST THUR AND PRECIP CHANCES WILL BE MINIMAL EVEN IN THE MTNS. 85H
TEMPS BACK IN THE MID/UPPER 20C RANGE DOES SUPPORT WARMER TEMPS...
CLOSE TO NORMAL M90S MOST PLACES THUR. MORE THE SAME IS EXPECTED FRI.
NOTING THAT NAM12 IS DROPPING SHRTWV TROF S IN THE NLY FLOW WITH
OUTFLOW BOUNDARY ON WHICH CONVECTION DEVELOPS. THIS SEEMS OPTIMISTIC
AND WILL DOWNPLAY FOR THE TIME BEING. MEANWHILE SUBTROPICAL RIDGE
WILL BE BUILDING INVOF 4 CORNERS AND 85H TEMPS START TO SOAR ACRS
E CNTRL NM FRI-SUN....SO HOTTEST TEMPS WILL BE IN SE NM/WRN PB.
AS MENTIONED IN PREVIOUS DISCUSSION UPPER LOW MOVING WWD EARLY
NEXT WEEK MAY EVENTUALLY BRINGING AN INCREASED CHANCE OF RAIN AND
COOLER TEMPS AT LEAST IN THE FAR S-SE CWFA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  89  70  92  /  50  30  10  10
BIG SPRING TX              68  91  70  94  /  50  30  10  10
CARLSBAD NM                67  86  69  91  /  60  40  20  10
DRYDEN TX                  74  89  72  91  /  60  50  30  10
FORT STOCKTON TX           69  85  69  91  /  60  50  30  10
GUADALUPE PASS TX          62  80  63  84  /  60  50  30  10
HOBBS NM                   66  87  68  91  /  50  30  10  10
MARFA TX                   63  81  63  84  /  60  50  40  10
MIDLAND INTL AIRPORT TX    68  90  70  92  /  50  30  10  10
ODESSA TX                  69  89  71  92  /  50  30  10  10
WINK TX                    69  90  71  95  /  50  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
      EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Jul 10, 3:06 AM MDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CDT TUE JUL 10 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-110915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
406 AM CDT TUE JUL 10 2012 /306 AM MDT TUE JUL 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH TONIGHT. THE
PRIMARY HAZARD WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL...
WHICH MAY LEAD TO LOCALIZED FLOODING. THE STRONGEST STORMS WILL
ALSO BE CAPABLE OF GUSTY WINDS TO 50 MPH...SMALL HAIL AND FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES THROUGH
THURSDAY...WITH THE BETTER CHANCE OF RAINFALL SHIFTING WEST OF THE
PECOS RIVER. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
THE PRIMARY HAZARD WITH THE STRONGEST STORMS. FREQUENT LIGHTNING
WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTERESTS WILL NEED
TO KEEP ABREAST OF THE WEATHER...ESPECIALLY THROUGH TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 10, 10:58 AM MDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT TUE JUL 10 2012

TXZ068-075-101730-
CRANE-PECOS-
1158 AM CDT TUE JUL 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTHEASTERN CRANE COUNTIES UNTIL 1230 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF CORDONA LAKE
AT 1157 AM CDT...MOVING SOUTHWEST AT 5 MPH. THIS STORM WILL BE
CAPABLE OF HAIL UP TO THE SIZE OF DIMES...AND GUSTY WINDS TO 50 MPH.
IN ADDITION...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:10 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 7:29 AM MDTAreal Flood AdvisoryMAFEddy5 hr
Jul 10, 12:32 PM MDTAreal Flood AdvisoryMAFLea3 hr
Jul 10, 1:46 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 10, 6:24 AM MDTAreal Flood AdvisoryMAFEctor3 hr
Jul 10, 1:19 PM MDTAreal Flood AdvisoryMAFGaines3 hr
Jul 10, 5:00 PM MDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jul 10, 5:04 PM MDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Jul 10, 5:08 PM MDTAreal Flood AdvisoryMAFGlasscock, Midland3 hr
Jul 10, 5:24 PM MDTAreal Flood AdvisoryMAFPecos3 hr

Nearby

Flash Flood Watches in New Mexico, 2012Flash Flood Watches in Texas, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.